Washington, 2014Winter Weather in Washington, December 23 to 24, 2014
December 23 to 24, 2014 · NWS OTX · 3 events in 2 counties and zones
A slow cold front passage brought light snow to mountains and lesser amounts to lowland locations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow cold front passage brought light snow to mountains and lesser amounts to lowland locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 3:55 PM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 23, 3:55 PM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
355 PM PST TUE DEC 23 2014
.SYNOPSIS...
The next well organized winter storm will move into the region
this evening. This will bring the potential for moderate to heavy
snow in the mountains and local light accumulations to the
valleys mainly in north Idaho tonight and Wednesday. Dry
conditions for Christmas Day and Friday will be followed by
another storm that will impact the region over the weekend.
&&
.DISCUSSION...
HEAVY SNOW ACCUMULATIONS OVER HIGHER TERRAIN TONIGHT THROUGH
WEDNESDAY
Tonight through Wednesday night...Pacific satellite imagery
reveals a deep and long fetch of moisture beginning to ram into
the northwest US coast this afternoon. Models have come into good
agreement depicting a good dousing tonight as the moisture feed
enhances isentropically along a stationary front...which will turn
into a sagging cold front overnight as a trough appending from
the closed low circulating near the Queen Charlotte Islands digs
into the region from the northwest. Peak moisture and
precipitation will occur over most of the forecast area tonight
through Wednesday morning...tapering off to the general lingering
orographic snow showers in the Idaho Panhandle by Wednesday
evening. This last chance for a white Christmas will mainly oblige
those living at higher elevations over Idaho and in the valleys
near the Canadian border of north Idaho and northeast Washington.
Otherwise the rich fetch of sub-tropical moisture will carry with
it a mild tongue of low level air for primarily rain in the lower
elevations of the basin and valleys south of Colville and
Sandpoint. By the time cold post frontal advection allows the
sounding profiles to support snow down to valley floors on
Wednesday...precipitation will largely be tapering off. The
Palouse region may lay within this sweet spot long enough to
collect a trace to an inch of show Wednesday morning before drying
out.
* Snow amounts and extent: Heavy accumulating snow to the tune of
8 to 14 inches will be limited to the northeast Washington and
north Idaho mountains...above 4000 feet in Shoshone County
including the I-90 corridor/Lookout Pass area...and above 3000
feet in the Boundary/Bonner county mountains as well as Stevens
and Pend'Oreille counties. The caveat is the potential for cool
air trapped in the valleys near the Canadian border north of
Bonners Ferry and Ione and the Priest lake area where up to 4
inches may accumulate overnight tonight. Otherwise a Trace to 3
inches is more realistic north of Newport...Chewelah and
Sandpoint. The approach to Lookout Pass on I-90 from 4th of July
Pass to Wallace may see 1 to 3 inches late tonight and through
Wednesday. The existing Winter Storm watches will be upgraded to
Winter Storm Warnings with the afternoon package and the
Northeast Mountains of Washington will be added to the highlight
hopper.
A second relative maxima of snow potential will be over the
southeast in the Blues and Camas prairie where post frontal orographic
flow will promote sustained snow showers as the air column cools.
these areas will be addressed with Winter Weather Advisories.
The deep basin and Cascades will be largely skipped by this
storm...with a few hours of intermittent rain in the basin and a
light accumulating snow in the protected valleys of the north
Cascades. Locations near the Cascade crest however will suffer
from upslope slop-over from the west side and the approach to
Stevens Pass up Highway 2 may become slippery with 3 to 5 inches
of snow tonight and Wednesday morning.
Wednesday night things will quiet down to mainly just lingering
upslope showers into the Idaho Panhandle mountains...with a
significant drop in overnight lows by Christmas Morning leading to
a freeze of any wet roads by dawn. /Fugazzi
Christmas Day and Friday: Generally a quiet period can be
expected by most with cooler and drier air dropping in from the
north. Starting Christmas day, the majority of the precipitation
from Christmas Eve will have vacated to the south and east will
only lingering snow showers continuing in the topographically
induced regions in the Central Panhandle mountains along with the
Camas Prairie and Blue Mountains to the south. Even with showers
continuing, the bulk of the good moisture and dynamics are long
gone leading to light amounts with an inch or two in the Central
Panhandle and under an inch for the southern areas. Temperatures
for Christmas day sit almost dead on seasonal normals with
widespread 30s in the valleys.
Moving into the evening hours on Thursday is when our next
feature, albeit weak, traverses through the far eastern portions
of the region. The forcing mechanism comes int the form of a weak
wave rides down the northerly flow pattern bringing a resurgence
of light snow to the Panhandle that persists into early Friday.
Dynamics and moisture with the wave look quite meager leading me
to believe only light amounts of snow can be expected with the
majority in the mountains. Low temps for Friday morning will fall
into the mid 20s which is a bit cool compared to the past week or
so, but is at or even slightly above seasonal norms. This cold air
at the surface will be one of the key features as we move into a
more active period for the weekend. Overall a rather lackluster
period sandwiched between two active ones. /Fliehman
Friday night through Sunday night: Models all show a disturbance
moving through the northwest flow pattern. The timing of this wave
has slowed a little bit compared to previous model runs. It now
looks as if the bulk of the precip will take place during the day
on Saturday into Saturday night. The 12Z model runs have trended
weaker and more progressive. The 12Z GFS run is considerably
weaker than its previous runs; whereas, the 12Z ECMWF still shows
a good vorticity maximum at the base of a dynamic looking upper
level shortwave disturbance. However, the ECMWF still exhibits a
quicker solution and shows less in the way of surface development.
Considering that the 12Z GFS run is much weaker than previous
runs and is comparably weaker than the GEFS ensemble mean, we have
decided to blend the forecast closer to the 12Z ECMWF solution at
this time. Overall confidence in strength and timing of this
system is MODERATE due to existing model uncertainties.
* Precipitation: Snow levels will be down to valley floors across
much of the region. A rain/snow mix will be more likely for the
L-C Valley. Since surface cyclogenesis is lacking with these new
model runs, strictly northwest flow patterns tend to focus
precip across the ID Panhandle; and more specifically the
Central Panhandle Mtns and the Camas Prairie. This is agreed
upon fairly well amongst the models with the ECMWF considerably
wetter than the GFS. 24 hour precipitation accumulations are
right around a quarter of an inch off of the ECMWF model.
Assuming a climatological snow ration of 13-1, this would
generally yield 2-4 inches across much of the ID Panhandle, out
on the Palouse, in the NE Blue Mtns and on the Camas Prairie.
Higher snowfall amounts would be more likely across the higher
terrain.
* Potential Impacts: Models are hinting at more of an advisory
type event for snow across the aforementioned areas. More detail
will be needed figuring out precip amounts and snow ratios
before considering highlights with this system. Expect the
possibility for light to moderate snowfall down to valley
floors. This will be enough to cover roadways and make for
difficult travel. Widespread warning criteria of 4 or more
inches of snow does not appear as likely with these new model
runs.
* Temperatures: Trend will be fore cooler temperatures, especially
in the wake of the storm passage this weekend. It is difficult
to pin down how much cloud cover we will see or how much snow
will be on the ground. Both these factors will play a big role
as far as how cold low temperatures will get Saturday night and
Sunday night. /SVH
Monday through Tuesday: A dry northerly flow with colder than
normal temperatures marks the start of the new work week. Some
model runs suggest a system may slip by Monday night into Tuesday,
with snow chances. However the average solution suggests keeping
the main shower chances, if any, in the favored upslope areas
across the Blues, Camas Prairie and Panhandle Mountains. With that
said, we'll watch model trends for any deviation from this thinking
to would necessitate a broader snow threat. Otherwise look for
partly cloudy to clear skies. There could also be late night and
morning stratus/fog over the north and eastern valleys, but confidence
out that far is not strong enough to add that detail in the grids.
Also made minor adjustments to raise temperatures slightly, as a nod
to the possible milder regime in that chance the wetter solutions
may pan out. Yet values still remain below normal. /J. Cote'
&&
.AVIATION...
00Z TAFS: A moist cold front will sweep across the region tonight
into Wednesday. Rain is expected tonight at KGEG, KSFF, KCOE after
03Z and at KPUW and KLWS after 08Z. Increasing moisture will also
result in deteriorating flight conditions into MVFR/IFR category.
Rain chances will be less likely at KEAT and KMWH due to a rain
shadow effect in the lee of the Cascade Mtns. A good amount of
cold air will accompany the front Wednesday morning with rain
transitioning over to snow at KGEG, KSFF, KCOE and KPUW before
moisture shifts eastward. This will result in the possibility of
LIFR conditions due to the combination of low cigs/vis. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 38 26 32 24 31 / 90 90 20 10 0 10
Coeur d'Alene 36 38 26 32 23 32 / 100 100 50 10 20 10
Pullman 37 40 27 33 25 33 / 50 100 70 10 10 10
Lewiston 38 43 31 38 28 37 / 20 80 70 10 10 10
Colville 35 36 25 30 20 30 / 100 80 10 10 0 0
Sandpoint 34 36 27 29 21 29 / 100 100 40 10 20 10
Kellogg 33 35 29 32 21 31 / 90 100 90 20 30 30
Moses Lake 36 41 27 36 24 34 / 50 50 10 10 0 0
Wenatchee 37 40 29 35 27 34 / 40 20 10 10 0 0
Omak 35 37 25 30 21 28 / 70 20 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 PM this evening to 10 AM PST
Thursday for Central Panhandle Mountains.
Winter Weather Advisory from 6 AM to 6 PM PST Wednesday for
Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 7 PM this evening to Noon PST
Wednesday for Northern Panhandle.
WA...Winter Storm Warning from 7 PM this evening to Noon PST
Wednesday for Northeast Mountains.
Winter Weather Advisory from 4 AM to 4 PM PST Wednesday for
Northeast Blue Mountains.
&&Hazardous weather outlook, Dec 23, 5:53 AM PST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PST TUE DEC 23 2014
IDZ001-004-WAZ037-042-241400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
553 AM PST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL FOR
MODERATE TO HEAVY SNOW IN THE MOUNTAINS AND LIGHT ACCUMULATIONS
OF SNOW TO THE VALLEYS TONIGHT AND WEDNESDAY. WINTRY TRAVEL
CONDITIONS ARE EXPECTED ON MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM SYSTEM WILL CONTINUE TO BRING VALLEY RAIN AND MOUNTAIN
SNOW ON WEDNESDAY. WINTRY TRAVEL CONDITIONS ARE EXPECTED ON
MOUNTAIN PASSES.
A SECOND WINTER STORM WILL BRING THE POTENTIAL FOR WIDESPREAD
SNOW FRIDAY NIGHT INTO SATURDAY.
WAZ034-035-041-043-044-241400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL FOR
MODERATE RAIN TO THE REGION TONIGHT AND WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM WILL CONTINUE TO BRING RAIN TO THE REGION ON WEDNESDAY.
A WINTER STORM WILL BRING THE POTENTIAL FOR WIDESPREAD SNOW
FRIDAY NIGHT INTO SATURDAY.
IDZ002-003-026-027-WAZ031>033-036-038-241400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-OKANOGAN HIGHLANDS-
553 AM PST TUE DEC 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A MILD WINTER STORM WILL BRING LIGHT TO MODERATE RAIN TO THE
REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM WILL BRING THE POTENTIAL FOR MODERATE MOUNTAIN SNOW
WEDNESDAY. VALLEYS WILL SEE MAINLY RAIN BUT MAY TRANSITION TO
SNOW ON LATE ON WEDNESDAY WITH LIGHT ACCUMULATIONS POSSIBLE.
A WINTER STORM WILL BRING THE POTENTIAL FOR WIDESPREAD SNOW
FRIDAY NIGHT INTO SATURDAY.
Winter Weather, Northeast Mountains
- When
- December 23, 7:00 PM PST to December 24, 10:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter reported 3 inches of snow 11 miles north northeast of Metaline, WA.
Winter Weather, Northeast Mountains
- When
- December 23, 7:00 PM PST to December 24, 10:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Public report of 2.5 inches of snow 6 miles north northwest of Northport, WA.
Winter Weather, Spokane Area
- When
- December 23, 8:00 PM PST to December 24, 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Public via a Facebook post noted 3 inches of snow fell in Mica, WA.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, December 23, 20145 deaths · 50 injured · $27 million · EF3 · 33 events
- Marine Strong Wind in Lake Superior, December 23, 20142 deaths · 1 event
- Tornado and Hail in Louisiana, December 23, 2014$400,000 · EF2 · 5 events
- Flash Flooding and Damaging Winds in Florida, December 23 to 24, 2014$113,000 · 50 kt wind · 16 events
- Flash Flood and Heavy Rain in Georgia, December 23 to 24, 2014$35,000 · 13 events
- Hail and Lightning Strike in Texas, December 23, 2014$50,000 · 1 in hail · 2 events
- Winter Weather in Colorado, December 23, 20144 injured · 2 events
- Tornado and Flash Flooding in Georgia, December 23 to 24, 20141 injured · $20,000 · EF0 · 8 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$33,000 · 4.25 in hail · 5 events
- Hail and Damaging Winds in Alabama, December 23, 2014$17,000 · 1 in hail · 6 events
- Dense Fog in Maryland, December 23 to 24, 201414 events
- Hail and Damaging Wind in Louisiana, December 23, 2014$1,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547436, 547442, 546090.